Lake-Effect Snow, Northern Herkimer
- When
- February 1, 7:00 AM EST to February 2, 6:00 AM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Behind an Arctic cold front, much colder air moved into the region. As this cold air passed over the relatively warmer waters of Lake Ontario, an intense band of lake-effect snow developed during the morning hours on Wednesday, February 1st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Behind an Arctic cold front, much colder air moved into the region. As this cold air passed over the relatively warmer waters of Lake Ontario, an intense band of lake-effect snow developed during the morning hours on Wednesday, February 1st. Snow fell at rates greater than one inch per hour at times over the western Adirondacks through the day, before gradually tapering off by the early morning hours on Thursday, February 2nd. By that time, 7 to 11 inches of snow fell over much of central and northern Herkimer County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 1, 6:55 AM EST, 5 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
655 AM EST Wed Feb 1 2017
.SYNOPSIS...
A fast moving low pressure system bringing widespread light snowfall
early this morning will quickly shift eastward into New England by
this afternoon. The snow will taper off to scattered snow showers
and flurries this afternoon, except across the western Adirondacks
and the southern Green Mountains where snow showers will persist.
Brisk and cold conditions will then take hold tonight through the
end of the week, with intermittent lake effect snowfall for mainly
the western Adirondacks and western Mohawk Valley.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 634 AM EST...Winter Weather Advisory for snow remains in
effect until Midnight for the western Adirondacks.
Upper level disturbance and surface trough moving across the region
early this morning resulting in widespread mainly light snow across
the northern half of the area. There have been some bursts of
moderate snow within the overall main area of light snow due to
some stronger forcing due to cyclonic vorticty advection
associated with the potent disturbance and passage of the
surface trough. Batch of moderate snow showers moving across
northern portions of the Capital District early this morning.
Near term hi-res guidance indicating the snow should be mostly
done by 7 or 8 am, except across parts of the
Adirondacks/southern Green Mountains.
Accumulations around 1-2 inches expected for much of the
area, but higher amounts across the western Adirondacks of 3-6
inches will occur due to snow persisting longer due to upslope/lake
effect enhancement. Will have to watch for upslope snow into the
southern Green Mountains of VT where 2-4 inches may accumulate, but
likely falling short of advisory criteria.
Surface trough moving eastward across eastern NY at this time,
and will continue to track eastward through the rest of our
region this morning. Behind the trough as better mixing
develops, winds will shift to the west and increase to around
10-20 mph, with some gusts of 30 mph expected in typical areas
in westerly flow. Also the steady light snow will transition to
more of a snow shower regime, with main areas of more persistent
snow showers across the western Adirondacks and southern
Greens.
A lake effect band or bands may try to get going downwind of Lake
Ontario later this morning into the afternoon as the flow
briefly becomes well-aligned from the west. However, the flow
will become disrupted tonight as the next surface trough
approaches from the upper Great Lakes. This could lead to
additional accumulations, thus the Winter Weather Advisory will
continue until Midnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Another surface trough will re-enforce the cold air in place, moving
southeastward across the region Thursday morning/afternoon. Isolated
to scattered snow showers should accompany the boundary as it moves
through. The boundary could also pick up some lake moisture, which
may enhance snow showers across the Mohawk/Schoharie Valleys on
Thursday with light accumulations are expected, perhaps a few
inches.
On Thursday night, the flow will shift from northwest to westerly,
which will allow for lake effect snow bands to develop across
northern portions of the Mohawk Valley and southwest Adirondacks
with moderate lake induced instability due to colder temps aloft of
-16C to -18C at 850 mb moving over Lake Ontario. This would normally
result in decent potential for significant lake effect snow, however
the flow will be transitory and may even back to more of a W-SW
directly by Friday morning. So, it is possible that Lake Effect Snow
Advisories may eventually be needed but lake bands may not reside
long enough across any given area to warrant significant
accumulations.
Yet another boundary is forecast to move through Friday, with the
flow once again shifting from west to W-NW. This will send lake
effect snow bands southward across the western/southwest Adirondacks
and possible the Mohawk Valley. Again, despite moderate lake induced
instability residence times of lake bands may not be sufficient for
significant snowfall. Will continue to mention the potential for lake
effect snow in the HWO, which much uncertainty due to frequent
oscillating snow bands.
It will be cold and breezy outside of lake effect snow bands, with
isolated to scattered snow showers possible with the passage of each
trough.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
In general should have a fast nearly flat flow across the CONUS
through the period with pieces of energy rotating about the upper
low over Hudson's Bay bringing short waves troughs and boundaries
across the region through early next week.
As we head into the weekend, lake effect snows should be diminishing
as surface ridging builds in disrupting the favorable low level flow.
The high is expected to quickly shift off the east coast Saturday
night allowing a short wave trough/surface low pressure system to
approach and move across the region Sunday and Sunday night bringing
chances for snow to the area. Ridging is then expected to shift across
the region Monday and Monday night with mainly fair weather. A large
low pressure system is expected to organize over the Plains Tuesday then
track northeastward heading into the Great Lakes region. The southerly
flow ahead of the system is expected to usher milder air back into the
region and this will result changeable precipitation types (another
tough system to forecast). A this time. initially it should be cold
enough for snow with a mix and/or changeover to rain.
Anticipating seasonable temperatures through the weekend with
temperatures moderating early in the week. Well above normal readings
are possible for mid week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Another short wave moving through broad longwave trough over
the region has brought additional light snowfall to portions
of the area with some bursts of moderate snowfall occurring just
ahead of the cold front. MVFR-IFR conditions will improve to VFR
during the morning hours with snow tapering off. Cloud cover will
break up by late in the day into the evening with clouds increasing
again late at night.
Southerly winds will shift to the west and increase in speed
to 10 to 15 knots and become gusty with gusts into the the 20s.
Winds are expected to be the strongest at KALB as the flow funnels
down the Mohawk Valley. The winds will decrease in speed late in
the day into the evening.
Outlook...
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Breezy. Slight Chance of SHSN.
Thursday Night: Moderate Operational Impact. Chance of SHSN.
Friday: Low Operational Impact. Breezy Slight Chance of SHSN.
Friday Night: Low Operational Impact. Slight Chance of SHSN.
Saturday: Low Operational Impact. Slight Chance of SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SN.
&&
.HYDROLOGY...
Little change in river levels or flow is expected through early
next week.
A gradual cooling trend with seasonable temperatures is forecast
through weekend. Any precipitation will be in the form of snow.
River ice will form and thicken due to cold temperatures especially
across the northern basins in the Hydro Service Area.
Lake Effect snow will persist across mainly the western Adirondacks
and western Mohawk Valley through much of the weekend.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Winter Weather Advisory until midnight EST tonight for NYZ032-
033.
MA...None.
VT...None.
&&
SYNOPSIS...JPV/Wasula
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...IAA
AVIATION...IAA
HYDROLOGY...JPV/WasulaHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 406 AM EST WED FEB 1 2017 NYZ032-033-021200- NORTHERN HERKIMER-HAMILTON- 406 AM EST WED FEB 1 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS OF EASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LAKE EFFECT SNOW WILL DEVELOP ACROSS THE WESTERN ADIRONDACKS THURSDAY INTO FRIDAY. THERE IS THE POTENTIAL FOR LIGHT TO MODERATE SNOW ACCUMULATIONS ACROSS PORTIONS OF THE AREA...ALTHOUGH OSCILLATING LAKE EFFECT SNOW BANDS MAY REDUCE OVERALL ACCUMULATIONS. IF CONDITIONS EVENTUALLY BECOME MORE CERTAIN...LAKE EFFECT SNOW HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR VIA FACEBOOK OR TWITTER. NYZ038-082-021200- SOUTHERN HERKIMER-NORTHERN FULTON- 406 AM EST WED FEB 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN HERKIMER AND NORTHERN FULTON COUNTIES OF EASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. A DISTURBANCE MOVING ACROSS THE AREA EARLY THIS MORNING WILL CONTINUE TO BRING LIGHT SNOWFALL OF 1 TO 3 INCHES. WHILE THESE FORECAST SNOW AMOUNTS WILL FALL SHORT OF ADVISORY CRITERIA...THE EARLY PART OF MORNING COMMUTE COULD BE IMPACTED BY POTENTIALLY SLIPPERY ROADS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. LAKE EFFECT SNOWFALL MAY IMPACT PARTS OF THE WESTERN MOHAWK VALLEY AND SOUTHWEST ADIRONDACKS THURSDAY INTO FRIDAY. THERE IS THE POTENTIAL FOR LIGHT TO MODERATE SNOW ACCUMULATIONS ACROSS PORTIONS OF THE AREA...ALTHOUGH OSCILLATING LAKE EFFECT SNOW BANDS MAY REDUCE OVERALL ACCUMULATIONS. IF CONDITIONS EVENTUALLY BECOME MORE CERTAIN...LAKE EFFECT SNOW HEADLINES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR VIA FACEBOOK OR TWITTER. CTZ001-013-MAZ001-025-NYZ039>043-047>054-058>061-063>066-083-084- VTZ013>015-021200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 406 AM EST WED FEB 1 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...SOUTHERN VERMONT...AND THE EASTERN MOHAWK VALLEY...LAKE GEORGE SARATOGA REGION...GREATER CAPITAL DISTRICT...SCHOHARIE VALLEY...EASTERN CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EASTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. A DISTURBANCE MOVING ACROSS THE AREA EARLY THIS MORNING WILL CONTINUE TO BRING LIGHT SNOWFALL OF 1 TO 3 INCHES ESPECIALLY NORTH OF THE MID HUDSON VALLEY AND NORTHWEST CONNECTICUT. THE HIGHER TOTALS WILL BE ACROSS THE SOUTHERN GREENS OF VERMONT. WHILE THESE FORECAST SNOW AMOUNTS WILL FALL SHORT OF ADVISORY CRITERIA...THE EARLY PART OF MORNING COMMUTE COULD BE IMPACTED BY POTENTIALLY SLIPPERY ROADS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR VIA FACEBOOK OR TWITTER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
352 AM EST WED FEB 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW AMSTERDAM 42.95N 74.20W
01/31/2017 M1.0 INCH MONTGOMERY NY WEATHERNET6
WEATHERNET6
1105 PM SNOW SAVOY 42.60N 73.04W
01/31/2017 M3.5 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
1133 PM SNOW KINGSTON 41.93N 74.02W
01/31/2017 M1.8 INCH ULSTER NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY1700753
EVENT NUMBER ALY1700754
EVENT NUMBER ALY1700755
JPVSpecial Weather Statement National Weather Service Albany NY 553 AM EST Wed Feb 1 2017 NYZ040-048-049-011215- Montgomery-Western Schenectady-Eastern Schenectady- Including the cities of Amsterdam, Mariaville, Delanson, Duanesburg, Schenectady, and Rotterdam 553 AM EST Wed Feb 1 2017 An area of snow will move across Montgomery and the northern portion of Schenectady counties early this morning impacting portions of Interstate 90 causing poor vsibilities and snow covered roads. Motorists are urged to exercise caution and give themselves extra time to reach their destination.
Special Weather Statement National Weather Service Albany NY 613 AM EST Wed Feb 1 2017 NYZ050-011230- Southern Saratoga- Including the cities of Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, and Waterford 613 AM EST Wed Feb 1 2017 An area of snow will move across southern Saratoga County early this morning impacting portions of Northway, Interstate 87, causing snow covered roads and poor visibilities.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
625 AM EST WED FEB 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM SNOW WATERVLIET 42.72N 73.71W
02/01/2017 M2.5 INCH ALBANY NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1700756
IAAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
633 AM EST WED FEB 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM SNOW 2 NNE INLET 43.78N 74.79W
02/01/2017 M2.0 INCH HAMILTON NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1700757
IAAThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672659.